Printer Friendly

An unusual case of silent acute ST-elevation myocardial infarction following amphetamine use.

Byline: Julia Chia-Yu Chang1 Chian-Ze Peng2 Chorng-Kuang How3 Mu-Shun Huang4

ABSTRACT

We report a case of silent acute ST-elevation myocardial infarction associated with amphetamine use in a 62 years old diabetic man. The patient was devoid of chest pain and had a normal cardiac enzyme analysis at the initial presentation. A routine electrocardiogram demonstrated acute inferior wall ST-elevation myocardial infarction.

Coronary angiography confirmed a total occlusion of the posterior lateral branch of right coronary artery. The patient underwent successful percutaneous transluminal coronary angioplasty with stent placement. Amphetamine abuse may play a role in acute myocardial infarction.

Adverse cardiovascular manifestations of amphetamine can occur with sudden overt chest pain or present insidiously. In view of the potential association of amphetamine and myocardial infarction physicians should not rely only upon clinical symptoms. This report highlights the diabetic patients with amphetamine abuse should undergo a routine electrocardiogram in such circumstances.

KEY WORDS: Amphetamine Chest pain Silent myocardial infarction.

INTRODUCTION

Risk of acute coronary syndrome in patients with amphetamine intoxication has been described. Amphetamine abuse may play a role in acute myocardial infarction. Chest pain is major symptom of potential amphetamine-associated adverse cardiovascular effects. However adverse cardiovascular manifestations of amphetamine

can occur with sudden overt clinical symptoms or present insidiously. Here we report a case of silent acute ST-elevation myocardial infarction associated with amphetamine use in a 62-year-old diabetic man.

CASE REPORT

A 62 years old man was brought by ambulance to our emergency department (ED) with the presentation of transient change in consciousness after amphetamine smoke inhalation. He had a history of diabetes mellitus and recreational drug use. At arrival he was alert with no diaphoresis and denied having chest pain or chest tightness. Vital signs included a blood pressure of 105/73 mmHg a pulse rate of 114 beats per minute a respiratory rate of 22 breaths per minutes and a core body temperature of 36.4C. Physical examination revealed bilateral pupil size of 2.5 mm with intact light reflex and unremarkable on cardiovascular respiratory and abdominal system.

The laboratory reported white cell count 11700/ mm3 and blood glucose level 290 mg/dL. Cardiac enzyme analysis showed a creatine kinase (CK) of 139 U/L (reference range 0-140 U/L) CK-MB of 15U/L (reference range; less than 5 U/L) and troponin I of less than 0.04 ng/mL (reference range; 0-0.05 ng/mL).

Surprisingly a routine 12-lead electrocardiogram (ECG) demonstrated ST-segment elevation in leads II III aVF V5 and V6 with reciprocal ST-segment depression in V1-3 (Fig.1). Primary coronary angiography was performed immediately and revealed single vessel disease with a total occlusion of the posterior lateral branch of right coronary artery (RCA-PL).

The patient underwent successful percutaneous transluminal coronary angioplasty with stent placement (Fig.2). Serial cardiac enzyme analysis confirmed a myocardial infarction with a peaking CK value of 2241 U/L (9.4%MB form) at 12 hours after ED arrival. The urine levels of amphetamine and methamphetamine collected at the time of presentation were 437 and greater than 5000 ng/mL respectively detected by gas chromatography-mass spectrometry.

Screening of urine for cocaine metabolites benzodiazepine barbiturates opiates phencyclidine cannabis and 34-methylenedioxy-N-methylamphetamine were negative. The rest of the hospitalization course was uneventful.

DISCUSSION

Amphetamine is a synthetic central nervous system stimulant which releases and blocks the reuptake of catecholamine resulting in a hyperadr-energic state.1 Risk of acute coronary syndrome in patients with amphetamine intoxication has been described.

An acute coronary syndrome was diagnosed in 25% of patients presenting to the ED with chest pain after methamphetamine use.2 Amphetamine abuse may play a role in acute myocardial infarction. A population based epidemiologic study of hospitalised young adults indicates a modest but significant association between amphetamine abuse and acute myocardial infarction.3

The population attributable risk suggests that amphetamine abuse is responsible for 0.2% of acute myocardial infarction.3 However the occurrence of ST elevation myocardial infarction after amphetamine use has been reported rarely in the literature.124 The possible explanations for amphetamine-induced myocardial ischemia include coronary vasospasm catecholamine-mediated platelet aggregation increase in shear stress with subsequent rupture of asymptomatic atherosclerotic plaques and increased myocardial oxygen demand.1245 Our patient had significant coronary artery stenosis on coronary angiogram suggesting rupture of atherosclerotic plaque and thrombosis may have accounted for amphetamine-induced myocardial infarction.

Chest pain is major symptom of potential amphetamine-associated adverse cardiovascular effects. The rate of cardiac-related chest pain is 17% in patients with chest pain associated with methamphetamine and cocaine use in a chest pain observation unit.6 However adverse cardiovascular manifestations of amphetamine can occur with sudden overt clinical symptoms or present insidiously.4 Our patient had no symptoms suggesting an acute coronary insult. It has been noted that autonomic neuropathy in diabetes mellitus leads to disturbed cardiac perception and thus may play a role in silent myocardial infarction.7

In view of the potential association of amphetamine and myocardial infarction physicians should not rely only upon clinical symptoms. This report highlights the diabetic patients with amphetamine abuse should undergo a routine ECG in such circumstances.

REFERENCES

1. Bashour TT. Acute myocardial infarction resulting from amphetamine abuse: a spasm-thrombus interplay Am Heart J. 1994;128(6 Pt 1):1237-1239.

2. Turnipseed SD Richards JR Kirk JDDiercks DB Amsterdam EA. Frequency of acute coronary syndrome in patients presenting to the emergency department with chest pain after methamphetamine use. J Emerg Med. 2003;24(4):369-373.

3. Westover AN Nakonezny PA Haley RW. Acute myocardial infarction in young adults with abuse amphetamines. Drug Alcohol Depend.2008;96(1-2):49-56.

4. Waksman J Taylor RN Jr Bodor GS Daly FF Jolliff HA Dart RC. Acute myocardial infarction associated with amphetamine use. Mayo Clin Proc. 2001;76(3):323-326.

5. Haft JI Kranz PD Albert FJ Fani K. Intravascular platelet aggregation in the heart induced by norepinephrine: microscopic studies. Circulation. 1972;46(4):698-708.

6. Diercks DB Kirk JD Turnipseed SD Amsterdam EA. Evaluation of patients with methamphetamine-and cocaine-related chest pain in a chest pain observation unit. Crit Pathways in Cardiol. 2007;6(4):161-164.

7. Pauli P Hartl L Marquardt C Stalmann H Strian F. Heartbeat and ischaemia perception in diabetic autonomic neuropathy. Psychol Med. 1991;21(2):413421.
COPYRIGHT 2013 Asianet-Pakistan
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2013 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Pakistan Journal of Medical Sciences
Date:Aug 31, 2013
Words:1033
Previous Article:Zinc finger X-chromosomal protein promotes growth and tumorigenesis in human osteosarcoma cells.
Next Article:Orbital RosaiDorfman Disease in a fifty-eight years old woman.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters